Lyndsie Wright, 26, used the creams during the transition from warmer to cooler months, as her skin would flare up, but never found her condition unmanageable
Image: Jam Press)
A woman has shared how her body was left covered in an oozing rash after her skin became hooked to an eczema cream.
Lyndsie Wright, 26, from Alabama, US, was diagnosed with mild eczema at the age of five, and was given steroid creams to treat it – which her doctor warned her parents could cause thinning of the skin.
She used the creams during the transition from warmer to cooler months, as her skin would flare up, but never found her condition unmanageable.
But, at 24, after two pregnancies which appeared to cause more flare ups in her skin, the eczema began appearing in new areas, including her upper lip and arms so she used the cream more frequently.
She found that the treatment was becoming less effective, and researched online to find a reason.
Then she read about topical steroid withdrawal (TSW) – severe symptoms experienced by long-term users of steroid creams after they stop use.
Jam Press Vid)
While other people had documented horrific reactions, including red, cracked and itchy skin, Lyndsie didn’t believe she was suffering from it until she decided to quit using the creams in September 2019 to test the theory.
“All hell broke loose,” Lyndsie, who is mum to Angel, seven, Justice Jr, five, Aria, three, and Lennox, two, told Jam Press.
“The first month after stopping, my face and eyes started swelling so badly.
“My rashes started to spread even more, and towards the end of the month my skin was burning and itching so badly that I couldn’t even shower or soak in the tub – my skin couldn’t tolerate water at all.
“It felt like acid was being thrown on my skin when I was taking a bath – the itch was intolerable.
“By month two, about 80 per cent of my body was covered in this burning, and non-stop itching rash that continued to worsen.
“Between December 2019 and January 2020, my body started to ooze liquid that smelt like old pennies.
“I absolutely hated my appearance – I felt like I had lost myself.
“During the oozing stage, my oldest daughter would pray at night that I wouldn’t have bad skin anymore so I could hug her without it hurting.
“I couldn’t take care of my kids, let alone myself, and so I felt I had lost a part of me.”
The oozing even caused the skin around her ears to crust over.
It had stopped by February 2020 but she was still fully covered in the “red, itchy and burning” rash.
When she visited her dermatologist, Lyndsie claims she was told she would never heal without medical intervention.
While Lyndsie was in severe discomfort, she decided to persevere without going back to the steroid creams, believing them to have caused the adverse reaction.
Throughout her journey, her husband, Justice, reassured her she was beautiful and took over the childcare while she recovered.
Lyndsie said: “He made time to believe in me and keep me motivated and in a positive mind frame. He never let me sink into depression nor gave up on me – for that I will forever be grateful for him.”
Between March and September 2020, her skin finally started to slowly heal, and by January 2021 the majority of her body had healed.
Jam Press Vid)
Jam Press Vid)
Lyndsie said: “Seeing my skin now makes me feel like a butterfly. I went through hell to be able to transform myself – not just on the outside, but on the inside as well.”
Despite all she has been through, Lyndsie doesn’t regret choosing to come off of the creams – not least because her knowledge of TSW has helped her make different medical decisions when it comes to her children.
She said: “My youngest daughter was diagnosed with eczema following taking an antibiotic for an ear infection which resulted in a rash all over her body, when I was about six months into my journey.
“So if I had not went through this I would have used steroid creams on her because that would have been all I knew. Instead I focused on her diet, I used all natural remedies to help her skin heal.
“She’s now eczema free – which I also don’t believe she had eczema to begin with, I believe she had an allergic reaction to the medicine.
“This journey transformed me to a more positive person all together. I will never take for granted the little things, like just being comfortable with a shirt against my skin.”
Her skin is currently totally healed, and the only flare ups she has now are “tiny” and “normally hormonal”.
Lyndsie added: “I am now able to live a normal, comfortable life.
“Going through topical steroid withdrawal, I felt I was robbed from so many things – but I refuse to look at this experience negatively.
“It’s been a blessing in disguise. I was never a huge positive thinker [before], but I’ve been able to stay positive the majority of this time.
“The most meaningful thing to me is that my children got to see me overcome this and I hope when they are older it will be an example of inner strength.
“Overcoming this has made me feel invincible, like I can take on anything the universe throws my way.”